Hail, Montgomery
- When
- April 27, 2:05 PM CST
- Where
- Montgomery County, 4.19 mi E of Egypt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.224, -95.500
A severe thunderstorm produced quarter sized hail.
Favorable upper level dynamics due to Texas falling in between the southern branch of the polar jet and the subtropical jet, along with a southwestern Texas shortwave disturbance moving northeast into southeastern Texas, created an environment conducive for the development of training, back-building thunderstorms. Thunderstorm clusters expanded eastward across areas of western and southern…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Favorable upper level dynamics due to Texas falling in between the southern branch of the polar jet and the subtropical jet, along with a southwestern Texas shortwave disturbance moving northeast into southeastern Texas, created an environment conducive for the development of training, back-building thunderstorms. Thunderstorm clusters expanded eastward across areas of western and southern Harris County during the late afternoon hours. These storms produced copious amounts of rain that lead to the localized flooding of numerous metropolitan area roads. There were reports of small hail covering the ground over southern Houston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 27, 11:27 AM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1227 PM CDT SAT APR 27 2013 .DISCUSSION... SEE 18Z AVIATION DISCUSSION. && .AVIATION... 4KM WRF IS VERY AGGRESSIVE WITH CONVECTIVE POTENTIAL THIS AFTN WHICH IS OF SOME CONCERN. OTHER SHORT TERM MODELS ARE LESS BULLISH WITH THUNDER. A S/WV WILL MOVE TOWARD SE TX THIS AFTN AND THIS FEATURE COUPLED WITH HIGH PW VALUES...SOME UPPER LEVEL DIVERGENCE SHOULD YIELD HIGH RAIN CHANCES FOR THIS AFTN AND EVENING. WILL CARRY VCSH FOR THE AFTN AND EVENING. THE NAM AND RAP HAVE INITIALIZED BEST SO HAVE LEANED TOWARD THOSE SOLUTIONS AND THIS KEEPS MOST OF THE ORGANIZED PRECIP AND THUNDER NORTH OF THE HOUSTON TERMINALS. AM EXPECTING SOME FOG AND IFR/LIFR CIGS TO DEVELOP AFTER 08Z AREA WIDE. 43 && .PREV DISCUSSION... /ISSUED 1058 AM CDT SAT APR 27 2013/ UPDATE... ELEMENTS ARE BEGINNING TO LINE UP THAT LEAN TOWARDS A HIGHER CHANCE FOR MORE WIDESPREAD AFTERNOON RAIN AND THUNDER. RECENT MODELS ARE COMING IN MORE WET...WITH BETTER MID TO UPPER LEVEL DYNAMICS OVER EASTERN TEXAS WITHIN THE NEXT 24 HOURS. AT THE SURFACE...AN APPROACHING BOUNDARY NOW NESTLING OVER CENTRAL TEXAS MAY SAG INTO OUR EXTREME NORTHERN CWA TO PROVIDE BETTER LOW LEVEL FOCUS AS EARLY PM TEMPERATURES WARM INTO THE UPPER 70S. MOISTURE IS NOT A PROBLEM WITH PWAT VALUES IN THE 75 PERCENTILE RANGE FOR LATE APRIL. SHORT TERM MODELS (RAP AND NAM) MAY BE ONTO SOMETHING AS LOCAL TERMINAL DOPPLERS ARE DISPLAYING INCREASING -SHRA COVERAGE OVER THE PAST HOUR OR TWO. PROG SOUNDINGS DO ERODE THIS MORNING'S 9-7H CAP...WITH SOME 12Z JET LEVEL DIVERGENCE NOTED AT 3OO MB (TEXAS LAYING BETWEEN SOUTHERN POLAR BRANCH AND STJ). COMBINE ALL OF THESE CHARACTERISTICS WITH WHAT APPEARS TO BE A SHORTWAVE DISTURBANCE WITHIN THE NORTHERN MEXICO JET STREAK AND YOU HAVE A STRONGER CASE FOR INCREASING OVERALL (SHORT TERM) POPS. 31 PREV DISCUSSION... /ISSUED 642 AM CDT SAT APR 27 2013/ AVIATION... WIDESPREAD MVFR CEILINGS AGAIN THIS MORNING WITH SOME PATCHES OF IFR. WILL SEE CEILINGS GRADUALLY RISE LATER THIS MORNING. S/SE WINDS WILL BE LIGHTER TODAY AS THE PRESSURE GRADIENT HAS WEAKENED. THERE IS A BOUNDARY THAT WILL LIKELY SERVE TO FOCUS SCT SHWRS AND TSTMS LATE THIS AFT/EVE ACROSS NORTHERN AREAS. ADDITIONAL SHWR/TSTM ACTIVITY THAT DEVELOPS WEST OF THE AREA THIS EVENING MAY MOVE EAST ACROSS CENTRAL PORTIONS OF THE AREA AFTER MIDNIGHT ON SUN. 33 PREV DISCUSSION... /ISSUED 446 AM CDT SAT APR 27 2013/ DISCUSSION... ADDED MARINE DISCUSSION. MARINE... LIGHT TO MODERATE EAST TO SOUTHEAST WINDS WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK. SIGNIFICANT CHANGE CONCERNING WIND/SEAS WILL NOT OCCUR UNTIL EARLY THURSDAY OF NEXT WEEK...WHEN AN UNSEASONABLY STRONG COLD FRONT WILL MOVE ACROSS THE MARINE AREA. EARLY THURSDAY'S FORECAST CURRENTLY ADVERTISES STRONG POST FRONTAL NORTHERLY WINDS THAT COULD REACH GALE FORCE IN GUSTS...ESPECIALLY ACROSS THE OFFSHORE WATERS. THERE IS A CHANCE OF SOME SHOWERS OR THUNDERSTORMS MOVING OFFSHORE LATE SATURDAY NIGHT OR EARLY SUNDAY. 33 PREV DISCUSSION... /ISSUED 441 AM CDT SAT APR 27 2013/ DISCUSSION... SFC ANALYSIS AT 09Z HAS SFC LOW IN C OK WITH A WEAK BOUNDARY TRAILING BACK TO THE SW THROUGH W C TX INTO W TX. MAINLY SSE WINDS ACROSS THE AREA WITH SFC DEWPOINTS IN THE UPPER 60S ALONG THE COAST. GULF MOISTURE IS CONTRIBUTING TO LOW STRATOCU DECKS THIS MORNING WHICH WILL KEEP MIN TEMPS FROM DROPPING TOO MUCH MORE FROM CURRENT TEMPS. UPPER AIR ANALYSIS HAS UPPER LOW OVER S PLAINS WITH A JET STREAK STRETCHING FROM W TX TO C TENN. SFC LOW SHOULD MOVE EAST AS UPPER LOW SLOWLY MOVES TOWARDS MISS RIVER VALLEY. SFC BOUNDARY SHOULD WORK INTO NORTHERN AREAS OF SE TX FROM BRAZOS VALLEY TO THE PINEY WOODS. BOUNDARY SHOULD BE FOCUS FOR THUNDERSTORM ACTIVITY LATER THIS EVENING AND INTO THE OVERNIGHT. MAIN FORECAST CONCERN THE NEXT COUPLE OF DAYS WILL BE CONVECTION. UPPER LEVEL SUPPORT BECOMES MORE FAVORABLE TONIGHT INTO SUN MORNING AS RIGHT ENTRANCE OF THE JET MOVES OVER THE AREA WITH AN ENHANCED SUB-TROPICAL JET PUSHING ACROSS THE RIO GRANDE AND S TX. COMBINATION OF DIVERGENCE FROM JET CIRC AND DIFFLUENCE OF JETS MAY PROVIDE ENOUGH LARGE SCALE ASCENT TO ERODE MID LEVEL CAP INVERSION. GFS/NAM BUFR SOUNDINGS SEEM TO SUPPORT THIS IDEA AND ALSO YEILD CAPE AROUND 1500-2500 J/KG FROM COLLEGE STATION TO CROCKETT JUST SOUTH OF THE FRONTAL BOUNDARY. YET MODELS WAIT UNTIL THE LATE EVENING AFTER 00Z FOR CONVECTION TO INITIATE. WILL KEEP POPS AROUND 30 PERCENT IN THE EVENING AND THEN UP TO 40 PERCENT FOR THE OVERNIGHT TIME FRAME. WRF-ARW SHOWS CONVECTION DEVELOPING IN THE EVENING OVER THE HILL COUNTRY THAT MAY THEN MOVE INTO SE TX BY 09-12Z SUN AND CONTINUE UNTIL 18Z. RIGHT NOW SPC DOES NOT HAVE SE TX IN A SEVERE THUNDERSTORM OUTLOOK BUT THINK IF SFC BASED CONVECTION DOES FORM WITH AFOREMENTIONED INSTABILITY...COULD SEE SEVERE STORMS WITH HAIL/WIND THREAT. DEEP LAYER SHEAR AND UPPER LEVEL JET MAY EVEN SUPPORT ORGANIZED STORM STRUCTURES WHICH WOULD ALSO ENHANCE THE SEVERE THREAT. AT THIS TIME...JUST A WAITING GAME TO SEE IF CAP WILL HOLD OR NOT. FRONTAL BOUNDARY DOES WEAKEN/DISSIPATE MON/TUE SO WILL ONLY CARRY A SLIGHT CHANCE OF STORMS FOR THIS TIME PERIOD. MOISTURE MAY INCREASE ENOUGH TUE TO HAVE A FEW MORE SCT STORMS. ALSO LOOKS LIKE LEFT OVER VORTICITY WILL REMAIN OVER SE TX THROUGH TUE WITH MAIN UPPER LEVEL SHORT WAVE MOVING OUT OF THE AREA. A FAIRLY STRONG JET AND UPPER LEVEL TROUGH ALSO DEVELOPS MON/TUE OVER THE INTER MOUNTAIN WEST. BY WED A STRONG SHORTWAVE DROPS INTO THE ROCKIES AND C PLAINS. THIS AMPLIFIED PATTERN HELPS SUPPORT A STRONG COLD FRONT PUSHING INTO TX LATE WED AND WED NIGHT. GFS HAS BEEN QUITE CONSISTENT WITH FRONTAL PASSAGE IN THE 06Z TO 12Z THUR TIME FRAME. THE ECMWF HAS BEEN CONSISTENT WITH THIS TIMING BUT THE 00Z RUNS HAVE BEEN SLOWER WITH THE FRONT. WILL KEEP 30 POPS FOR CONVECTION ALONG THE FRONT AND POST FRONTAL PRECIP. DO EXPECT CLEARING TO OCCUR THUR AFTERNOON AND NIGHT. BOTH GFS/ECMWF BRING A 1040MB HIGH INTO THE C AND N PLAINS BY 12Z THUR. SFC HIGH DOES STRETCH OVER ALL OF THE PLAINS AND DOWN INTO THE GULF. SHOULD WINDS DECREASE ENOUGH FRI MORNING LOW TEMPS WILL BE IN RECORD LOW TERRITORY. WILL DROP MIN TEMP TO 48F FOR HOUSTON IAH WHICH IS ONE DEGREE ABOVE THE RECORD OR COUPLE OF DEGREES BELOW GUIDANCE. LATEST GFS ENSEMBLE MOS HAS A LOW MEMBER TEMP OF 45F FOR FRI MORNING. GIVEN SOME MORE CONSISTENCY MAY NEED TO GO WITH A RECORD LOW FORECAST TEMP. THUR/FRI NEXT WEEK WILL BE ON THE CHILLY SIDE. NOT SURE HOW MUCH OF A WARM UP WILL OCCUR BEHIND THE FRONT. GFS BRINGS 850MB TEMPS DOWN TO 2C BY FRI MORNING. GIVE STRONG COLD ADVECTION...MAY BE TOUGH FOR TEMPS TO REACH THE 70S EACH DAY. THIS WILL LARGELY DEPEND ON CLOUD COVER AND THE MAGNITUDE OF COLD ADVECTION. REGARDLESS LOOKS LIKE TEMPS WILL BE A GOOD 10-15 DEGREES BELOW NORMAL FOR THE END OF NEXT WEEK. 39 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 84 67 83 61 84 / 50 40 30 10 10 HOUSTON (IAH) 83 68 82 62 83 / 60 40 40 10 20 GALVESTON (GLS) 77 68 77 66 78 / 40 20 30 20 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 603 AM CDT SAT APR 27 2013 TXZ163-164-176>179-195>200-210>214-226-227-235>238-281115- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 603 AM CDT SAT APR 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A WEAK FRONTAL BOUNDARY IS EXPECTED TO INTO SOUTHEAST TEXAS THIS EVENING AND TONIGHT. THE BOUNDARY MAY STALL FROM BRENHAM TO CLEVELAND OVERNIGHT INTO SUNDAY MORNING. THE MAIN THREAT FOR STRONG TO SEVERE STORMS WILL EXIST MAINLY FROM COLLEGE STATION TO HUNTSVILLE LATE THIS EVENING THROUGH THE OVERNIGHT TIME PERIOD. ANOTHER ROUND OF THUNDERSTORMS MAY MOVE INTO THE AREA FROM THE WEST THROUGH THE EARLY MORNING HOURS SUNDAY. WHILE THERE WILL BE ENOUGH INSTABILITY FOR STRONG TO SEVERE STORMS...A CAP OF WARM AIR ALOFT IN THE MID LEVELS OF THE ATMOSPHERE MAY INHIBIT THUNDERSTORM DEVELOPMENT OR LIMIT THE ACTIVITY. THERE IS STILL SOME QUESTION AS TO WHETHER THIS CAP ERODES OR NOT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STALLED FRONTAL BOUNDARY ACROSS SOUTHEAST TEXAS ON SUNDAY MAY STILL BE A FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH THE MORNING AND IN THE AFTERNOON. INSTABILITY MAY BE SOMEWHAT LIMITED SO THE SEVERE THREAT WILL REMAIN LOW. HOWEVER SHOULD A STORM DEVELOP ALONG THE BOUNDARY THERE MAY BE ENOUGH SUPPORT FOR STORMS TO APPROACH SEVERE LEVELS WITH SMALL HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTCIPATED AT THIS TIME. GMZ330-335-350-355-370-375-281115- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 603 AM CDT SAT APR 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG COLD FRONT IS EXPECTED TO PUSH OFF THE COAST AND THROUGH THE COASTAL WATERS THURSDAY. VERY STRONG WINDS MAY BE POSSIBLE BEHIND THE FRONT WHICH WILL PRODUCE ROUGH SEAS. PLEASE CONTINUE TO MONITOR MARINE FORECASTS FOR THE POSSIBILITY OF ADVISORIES OR GALE WATCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIAPTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 221 PM CDT SAT APR 27 2013 TXZ212-213-227-272000- FORT BEND TX-HARRIS TX-WALLER TX- 221 PM CDT SAT APR 27 2013 ...SPECIAL WEATHER STATEMENT... AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRENGTHENING THUNDERSTORM NEAR KATY...MOVING NORTHEAST AT 15 MPH. WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KATY...JERSEY VILLAGE...TOMBALL...BROOKSHIRE AND PATTISON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN LEAGUE CITY . && LAT...LON 3013 9558 2981 9544 2976 9597 2981 9601 TIME...MOT...LOC 1914Z 243DEG 14KT 2986 9580
The Houston radar (KHGX), 93 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
7 hail, 2 flash flood, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
A severe thunderstorm produced quarter sized hail.
A severe thunderstorm downed multiple trees.
A severe thunderstorm produced quarter sized hail.
A severe thunderstorm produced dime sized hail that accumulated on the ground and structures in and around the Women's Hospital of Texas.
Heavy rain flooded numerous roadways in Sugar Land and caused the collapse of a convenience store roof.
Heavy rain caused the flooding of numerous roads, that became impassable, across southwestern Harris County into eastern Fort Bend County. Harris County Flood Control District instruments recorded near one inch five minute rainfall rates over Brays Bayou at South Main/Reliant Park. One hour totals exceeded four inches at Reliant Park.
Heavy rain caused the flooding of numerous roads, that became impassable, across southwestern Harris County into eastern Fort Bend County. Harris County Flood Control District instruments recorded near one inch five minute rainfall rates over Brays Bayou at South Main/Reliant Park. One hour totals exceeded four inches at Reliant Park.
There were 98 homes and 2 businesses that were flooded. The majority of the flooded homes were in the Westbury area. Widespread significant street flooding occurred along US Highway 59, the south 610 loop, and State Highway 288. The main lanes of SH 288 were closed for several hours due to high water and over 80 vehicles were stranded on the US Highway 59 service roads between Beltway 8 and Highway 90. There was high water as deep as up to the door handles of cars on Monroe Road near Hobby Airport. Hundreds of stranded motorists required high water rescues.
Heavy rain caused the flooding of numerous roads, that became impassable, across southwestern Harris County into eastern Fort Bend County. Harris County Flood Control District instruments recorded near one inch five minute rainfall rates over Brays Bayou at South Main/Reliant Park. One hour totals exceeded four inches at Reliant Park.
Heavy rain caused the flooding of numerous roads, that became impassable, across southwestern Harris County into eastern Fort Bend County. Harris County Flood Control District instruments recorded near one inch five minute rainfall rates over Brays Bayou at South Main/Reliant Park. One hour totals exceeded four inches at Reliant Park.
There were 98 homes and 2 businesses that were flooded. The majority of the flooded homes were in the Westbury area. Widespread significant street flooding occurred along US Highway 59, the south 610 loop, and State Highway 288. The main lanes of SH 288 were closed for several hours due to high water and over 80 vehicles were stranded on the US Highway 59 service roads between Beltway 8 and Highway 90. There was high water as deep as up to the door handles of cars on Monroe Road near Hobby Airport. Hundreds of stranded motorists required high water rescues.
A severe thunderstorm produced quarter sized hail.
A strong thunderstorms produced dime sized hail in La Porte.
A severe thunderstorm produced golf ball sized hail near The Woodlands.
A strong thunderstorm produced dime sized hail off of FM 1488.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448363, 448364, 448365, 448366, 448367, 449287, 449343, 448390, 448391, 448392, 448397.